Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jun 26, 2022, 2:50 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2022, 2:50 PM MST (21:50 UTC)
- Expired
- Jun 26, 2022, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WGUS55 KFGZ 262150
FFWFGZ
AZC025-270045-
/O.NEW.KFGZ.FF.W.0009.220626T2150Z-220627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
250 PM MST Sun Jun 26 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
areas near Kirkland, Skull Valley, and Wilhoit in Yavapai County
in west central Arizona...
* Until 545 PM MST.
* At 248 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.75 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Skull Valley, Kirkland, Wilhoit and Yava.
This includes the following highways...
State Route 89 between mile markers 291 and 300.
This includes the following creeks, washes and rivers...
Skull Valley Wash, Tonto Wash, Copper Basin Wash, Kirkland Creek,
Tank Wash, Iron Springs Wash, Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3458 11261 3451 11258 3443 11252 3439 11253
3437 11258 3440 11275 3447 11295 3453 11291
3453 11271 3456 11270
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET/JM1 follow-up statement
897
WGUS75 KFGZ 270047
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
547 PM MST Sun Jun 26 2022
AZC025-270057-
/O.EXP.KFGZ.FF.W.0009.000000T0000Z-220627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
547 PM MST Sun Jun 26 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR YAVAPAI COUNTY NEAR KIRKLAND
AND SKULL VALLEY...
The heavy rain has ended in the area from Kirkland to Skull Valley,
to Wilhoit. Storm runoff will continue into the evening, but the
threat of flooding has diminished.
LAT...LON 3458 11261 3451 11258 3443 11252 3439 11253
3437 11258 3440 11275 3447 11295 3453 11291
3453 11271 3456 11270
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:15 PM MST, 35 minutes earlier.
Area forecast discussion, Jun 26, 2:15 PM MST, 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 215 PM MST Sun Jun 26 2022 .SYNOPSIS...Monsoonal flow will continue to bring showers and thunderstorms to central and northern Arizona well into next week. Gusty winds, localized heavy rainfall, and lightning will be the primary concerns. The highest coverage of rain and storms after mid-week may shift to areas west of I-17 and the U.S. Highway 180 corridors. Thereafter, more widespread monsoonal moisture will elevate rain chances area wide. && .DISCUSSION...Widespread showers and storms have developed this afternoon, with area burn scars being impacted. PWATs today have been above climatological normals and it's not a big surprise that we've seen efficient rainfall producers (around 1" in 30 minutes across parts of the Flagstaff area). While the coverage of convection will gradually wane with the loss of daytime heating, showers/storms may persist south of I-17, especially across the White Mountains and portions of Yavapai County. The severe weather threat isn't terribly high, but should convection develop a modest cold pool, then there will be a gusty outflow wind threat. Monday we'll see another risk for showers and thunderstorms, though as 700mb winds becoming more northerly, the deeper monsoonal moisture will start to be shunted southward. We'll keep the greatest PoPs (30-60%) near and south of I-40 on Monday with a slightly lower coverage of PoPs on Tuesday and Wednesday (30-50% with 60% across the White Mountains). Farther north across Grand Canyon Country and the Kaibab, we'll see the summer heat turn up with less in the way of moisture and cloud cover Tuesday and Wednesday. Excessive Heat Warnings may be needed for the Grand Canyon Tuesday and Wednesday with the probability of exceeding 110 degrees approaching or exceeding 50% for both days. Deeper monsoonal moisture should return northward late week and into the weekend, initially across western Yavapai and Coconino counties as mid-level high pressure slides eastward toward the Four Corners region. For now PoPs remain broad-brushed through the end of the work week, with the greatest concentration for rain/storms being along the Mogollon Rim. && .AVIATION...For the 00Z TAF package...Scattered SHRA/TSRA will persist this evening with lightning, gusty/erratic outflow winds, and brief +RA are forecast. SHRA/TSRA is expected to dissipate after 03 UTC. The greatest potential for SHRA/TSRA late Monday morning and into the afternoon will be for terminals near and south of I-40. Lighting, gusty/erratic outflow winds and brief +RA can be expected again. && .FIRE WEATHER...The early monsoon pattern will continue to bring scattered thunderstorms through Tuesday. Lightning, gusty outflow winds, and heavy rain are possible. Flash flooding will be possible, especially over recent burn areas. Outside of storms, expect generally light winds. Wednesday through Friday...Shower and thunderstorm chances will continue each afternoon, favoring areas along and south of the Mogollon Rim. An increase in rain and storms will be possible late next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Bain AVIATION...Bain FIRE WEATHER...Bain For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jun 26, 12:38 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MST Sun Jun 26 2022
AZZ012-015-262015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1238 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Coconino County
through 115 PM MST...
At 1237 PM MST, Doppler radar was tracking a strong thunderstorm
over Downtown Flagstaff, or near Flagstaff, moving northeast slowly
at 5 to 10 mph.
HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Walnut Canyon National
Monument, Sunset Crater Volcano National Monument, Timberline,
Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater,
Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl, Little Elden Spring Horse Camp and
Lower Lake Mary.
This includes the following highways...
Route 66 between mile markers 192 and 204.
Interstate 40 between mile markers 193 and 211.
Interstate 17 near mile marker 339.
U.S. Highway 89 between mile markers 419 and 435.
Highway 180 between mile markers 217 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3509 11160 3527 11181 3548 11160 3524 11131
TIME...MOT...LOC 1937Z 224DEG 6KT 3522 11167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMLocal storm report, Jun 26, 1:12 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SUN JUN 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 6 NNW DONEY PARK 35.34N 111.56W
06/26/2022 COCONINO AZ PUBLIC
FLOODING IN WUPATKI TRAILS ON CAMINO DE LOS
VIENTOS. ROADWAY HAD TO BE CLEARED.
&&
BJLocal storm report, Jun 26, 1:20 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST SUN JUN 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLASH FLOOD 7 NNW DONEY PARK 35.36N 111.57W
06/26/2022 COCONINO AZ PUBLIC
FLOODING ON ROADWAY ON US-89 SOUTHBOUND NEAR
NF-9122H (430).
&&
BJLocal storm report, Jun 26, 1:48 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST SUN JUN 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD DOWNTOWN FLAGSTAFF 35.20N 111.65W
06/26/2022 COCONINO AZ PUBLIC
FLOODING OF THE UNDERPASS: RT 66 AND MILTON.
CAR STRANDED IN FLOODWATERS.
&&
BJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:16 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 26, 12:33 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jun 26, 12:38 PM MST | Special Weather Statement | FGZ | 37 min | |
| Jun 26, 12:56 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jun 26, 1:54 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jun 26, 2:18 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jun 26, 3:49 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Jun 26, 4:20 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 26, 4:54 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.